Alert archive / Pennsylvania / Flash Flood Watches in 2013

Flash Flood Watch 4, NWS State College, PA

July 10, 20136 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jul 10, 2013, 9:07 AM EDT for 6 counties in Pennsylvania. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2013, 9:07 AM EDT (13:07 UTC)
Expired
Jul 10, 2013, 10:33 PM EDT
In force
13 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Clearfield County, PA, Huntingdon County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 72 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 1.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 10, 8:48 AM EDT, 19 minutes earlier.

Area forecast discussion, Jul 10, 8:48 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
848 AM EDT WED JUL 10 2013

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA TONIGHT AND
EARLY THURSDAY. A MUCH LESS HUMID AIR MASS WILL ARRIVE LATER
THURSDAY AND REMAIN INTO THE WEEKEND PROVIDING WELCOME RELIEF FROM
THE RECENT ABNORMALLY HUMID AND WET CONDITIONS. A RETURN TO MORE
TYPICAL SUMMERTIME CONDITIONS IS EXPECTED BY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FIRST AREA OF RAIN SPREADING SEWRD ACROSS CENTRAL AND WESTERN
PORTIONS OF THE CWA THIS MORNING. PRACTICALLY ALL OF THE EMBEDDED
TSRA AND PERIODS OF TORRENTIAL RAINS WILL BE LIMITED TO THE LAUREL
HIGHLANDS THROUGH 16Z...WHERE A FLOOD ADVISORY WAS RECENTLY ISSUED
FOR POOR DRAINAGE AND SOME SMALL STREAM FLOODING CONCERNS.

QPF MAY APPROACH FFG ACROSS THE LAURELS...BUT STAY WELL BELOW FFG
ACROSS THE CENTRAL AND ERN ZONES THIS MORNING.

LEANING TWD A FLASH FLOOD WATCH FOR LATE THIS MORNING THROUGH AT
LEAST THIS EVENING FOR SEVERAL OF OUR SW CWA COUNTIES...ESP
CAMBRIA AND SOMERSET WHERE 3 HR FFG IS 1.5 - 2.0 INCHES. WILL
COORDINATE THIS POTENTIAL WATCH SHORTLY WITH ADJACENT WFOS PBZ AND
LWX.

PREV EARLY MORNING DISC...
IT LOOKS LIKE A VERY WET MORNING FOR MOST OF THE CWA. A MAJOR
SHORT WAVE IS SLIDING THRU OH ATTM AND WILL BE JUST ABOUT OVERHEAD
THIS AFTERNOON. CENTRAL PA WILL BE DIRECTLY UNDERNEATH THE BEST
LIFT OF THE RIGHT ENTRANCE REGION OF THE UPPER JET SPEED MAX
RUNNING SW-NE THRU THE LOWER GREAT LAKES. THE HEIGHTS CONTINUE TO
FALL IN THE SLIGHTLY DIVERGENT PATTERN ALOFT. THUS...PLENTY OF
LARGE-SCALE FORCING IS IN PLACE. THE THERMAL PROFILES FAVOR FAIRLY
HIGH CAPES IF WE CAN DUMP THE MORNING CLOUDS AND RAIN SHOWERS.
THIS IS ESPECIALLY TRUE IN THE NWRN COS...WHERE THE EFFECTIVE
SHEAR IS ALSO THE HIGHEST. THUS...SPC IS CONTINUING THE SLIGHT
RISK AND HAS EVEN MENTIONED SOME RISK OF SUPERCELLS DEVELOPING
OVER THE NW AS THE HEATING CRANKS UP BEHIND THE FIRST BATCH OF
CLOUDS/RAIN. AS WITH PREV DAYS...TEMP RECOVERY WILL BE KEY TO THE
DEVELOPMENT AND SEVERITY OF THE STORMS TODAY. BUT...IT ALSO LOOKS
LIKE THE BEST LARGE SCALE FORCING WANES/GETS SHUNTED TO THE SE BY
LATE AFTERNOON. HOWEVER...THE COLD FRONT DOES NEAR THE NW BY THE
EVENING HOURS AND WILL PROVIDE A GOOD FOCUS AND LIFTING MECHANISM.
THUS...THERE COULD BE A SECOND BOUT OF THUNDERSTORMS START UP LATE
TODAY OR IN THE EVENING. WILL KEEP THE TEMPS RIGHT ABOUT WHERE
THEY HAVE BEEN FOR THE PAST FEW DAYS - VERY NEAR NORMAL. DEEPEST
MOISTURE WILL BE RIGHT OVERHEAD THIS MORNING...BUT GO OFF TO THE
EAST QUICKLY. THE LAURELS ARE THE WETTEST AREA WITH LOWER FFG
VALUES THAN ELSEWHERE ACROSS THE REGION. WOULD NOT BE SURPRISED TO
SEE A FEW PLACES EXPERIENCE MINOR/NUISANCE FLOODING DUE TO HIGH
PRECIP RATES. FF WATCH IS SOMETHING TO CONSIDER. HOWEVER...THE
FLEETING NATURE OF THE HEAVIER RAINFALL/TSTMS AND FFG VALUES IN
THE 2-3 INCH/3HR RANGE OVER MOST OF THE AREA SHOULD BE ENOUGH TO
HOLD OFF ON ISSUING A FLASH FLOOD WATCH. BUT SOME TRAINING IS
POSSIBLE AND MORNING RAINFALL WILL LOWER THESE FFG NUMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
ON-GOING CONVECTION WILL BE MOVING OUT OF THE SERN COS THIS
EVENING...BUT ADDITIONAL STORMS WILL ALMOST CERTAINLY FIRE UP
ALONG THE COLD FRONT AS IT STARTS TO CROSS THE AREA LATER THIS
EVENING/EARLY TONIGHT. IT IS SLIDING THROUGH MI/IL EARLY THIS
MORNING...AND HAS VERY LITTLE FANFARE WITH IT AT THIS POINT. THE
DEEPEST MOISTURE PLUME IS TO THE EAST OF THE MAIN TROUGH...AND
KEEPS MOVING OFF TO THE EAST OF THE REGION THIS EVENING. BUT A
SECOND BUMP TO NEARLY 2 INCH PWATS DOES COINCIDE WITH THE APPCH OF
THE FRONT. WILL PLAY UP SOME REDEVELOPMENT OF STORMS LATER THIS
EVENING AND SLIDE THE HIGHER POPS S/E THROUGH THE NIGHT. THE
SEVERIYT OF THE STORMS COULD BE WORSE THAN THE AFTN BUNCH AS THE
0-10KM BULK SHEAR ECLIPSES 60KTS IN THE NW WITH NEG LI/S AND
PRETTY LOW LCLS.

THURSDAY WILL PROBABLY START WET IN THE SE...BUT MUCH DRIER AIR
WILL ALREADY BE INTO THE NW...WHERE SOME CLEARING IS POSSIBLE LATE
TONIGHT AND CERTAINLY ON THURSDAY. IF IT CLEARS OUT
TONIGHT...DENSE FOG MAY RESULT. A SLOWING OF THE DRY AIR
INFILTRATION ON THURSDAY WILL ALLOW THE PRECIP TO HANG AROUND AND
EVEN REDEVELOP IN THE FORM OF AFTN THUNDERSTORMS - MAINLY IN THE
SERN THIRD OF THE AREA. WILL HOWEVER KEEP THE HIGHER POPS IN THE
MORNING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ON DAY3/THURSDAY...THE ERN U.S UPPER TROUGH WILL UNDERGO FURTHER
AMPLIFICATION AS IT SHIFTS SEWD FROM THE GREAT LAKES INTO THE
NORTHEAST STATES BY FRIDAY MORNING. THE MODELS SHOW GOOD LARGE SCALE
AGREEMENT CONCERNING THE TROUGH PROGRESSION...THUS A GENERAL MODEL
COMPROMISE IS PREFERRED WITH ABOVE AVG CONFIDENCE CONSIDERING ITS
INCREASINGLY AMPLIFIED NATURE. AT THE SFC...THE ASSOCIATED COLD
FRONT SHOULD PRESS SEWD THROUGH THE LAUREL HIGHLANDS/S-CNTRL MTNS
AND LWR SUSQ VLY DURING THE EARLY-MID AFTN. WHILE THE BEST MSTR
/SFC DEWPOINTS IN THE UPPER 60S TO LOW 70S/ AND 1"+ PWATS WILL
RESIDE ALONG/EAST OF THE I-95 CORRIDOR...IT APPEARS THERE WILL BE
ENOUGH INSTABILITY IN THE PRE-FRONTAL WARM SECTOR TO PRODUCE
SCATTERED MULTI-CELL STORMS WITH AN ISOLD SVR THREAT ACRS THE FAR
SRN TIER PRIOR TO A MID-TO-LATE DAY FROPA. THE DAY 3 SPC SEE
TEXT/5% SVR PROBS INCLUDE THE SRN 1/3 OF THE CWA FROM SOMERSET TO
SCHUYLKILL COUNTY...BUT BASED ON THE FCST POSITION OF THE FRONT
AND LLVL MSTR GRADIENT/AXIS...THE GREATEST RISK FOR SVR STORMS IS
LKLY ALONG THE FAR SRN TIER ZONES OR JUST OUTSIDE OF MY CWA.

AN AREA OF SFC HIGH PRESSURE WILL MIGRATE EWD ACRS THE GREAT LAKES
REGION AND EXPAND OVER THE NORTHEAST STATES...AS THE UPPER LEVEL
PATTERN TRANSITIONS FROM AN ANOMALOUSLY AMPLIFIED PATTERN TO
NEARLY CONUS-WIDE RIDGING BY EARLY NEXT WEEK. THE LY FLOW AROUND
THE SFC HIGH WILL ADVECT A MUCH DRIER/BELOW NORMAL PWAT AIRMASS
INTO PA FROM THURS NGT THRU SATURDAY AND PROVIDE A BRIEF RESPITE
FROM THE RECENT ABNORMALLY MOIST/WET TROPICAL-LIKE ENVIRONMENT.
PCPN SHOULD REMAIN FOCUSED SOUTH OF THE REGION AS THE DAY 3 SFC
BOUNDARY BECOMES QUASI-STATIONARY OVER THE SRN MID-ATLC AND SERN
STATES.

AS FOR TEMPERATURES...EXPECT A FEW RELATIVELY COOL NIGHTS LATER THIS
WEEK WITH LOWS IN THE 55-65F RANGE. THE PATTERN BEGINS TO REVERT
BACK TO A TYPICAL SUMMERTIME REGIME WITH A BERMUDA HIGH SETTING-UP
OFF THE EAST COAST. THIS WILL ALLOW FOR WARMER TEMPERATURES AND
INCREASING HUMIDITY INTO EARLY NEXT WEEK...ALONG WITH A LOW CHC
FOR DIURNAL CONVECTION.

THE FLOW AROUND THE BERMUDA HIGH SHOULD STEER TS CHANTAL ON A WWD
TRACK FROM THE CARIBBEAN/HISPANIOLA TO THE NORTHWEST BAHAMAS
THUR-SAT...AND THEN INTO N-CENTRAL FLORIDA FROM SUN-TUE. CONFIDENCE
IN THE FORECAST OF THIS FEATURE IS BELOW AVERAGE AS MANY TROPICAL
CYCLONES HAVE DISSIPATED WHILE TRYING TO CROSS THE MOUNTAINOUS
ISLAND. PLEASE REFER TO THE NATIONAL HURRICANE CENTER (NHC) FOR
THE LATEST TROPICAL INFORMATION CONCERNING TS CHANTAL.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
MVFR CIGS CONTINUE TO SPREAD OVER THER REGION...WITH IFR CIGS
DEVELOPING OVER THE WESTERN MTNS. LOWEST CIGS THIS MORNING AND
OCNL TSRA WILL BE LOCATED ACROSS THE WRN MTNS /SPECIFICALLY THE
LAUREL HIGHLANDS INVOF KJST AND KAOO/.

HIGH PRECIPITABLE WATER VALUES AROUND 2 INCHES IS IN PLACE AND
WILL BRING RESTRICTIONS IN WIDESPREAD SHOWERS AND SCT TSTMS AREA-
WIDE THIS AFTERNOON AS DYNAMICS AND LIFT INCREASE AHEAD OF AN
APPROACHING COLD FRONT. REGION IS PROGGED FOR SPC/S SLIGHT
RISK FOR SVR TSTMS...WITH DIURNAL HEATING AND BEING ON THE EDGE OF
MARGINALLY STRONG FLOW. AS MID-LEVEL LAPSE RATES STEEPEN...TSTMS
SHOULD INCREASE IN COVERAGE AND STRENGTH AS THEY EVOLVE INTO MULTI
CELLULAR CLUSTERS.

FRONTAL BOUNDARY HANGS BACK TO THE NW THROUGH THE EVENING HOURS
TODAY...BUT SHOULD SLOWLY CROSS CWA TODAY INTO THU. THIS WILL
BRING CONTINUATION OF SCT SHOWERS/TSTMS...ESP ACROSS THE
SOUTHEAST.

OUTLOOK...
WED...AM LOW CIGS. SCT/LIKELY TSRA BRINGING RESTRICTIONS.
THU...AM LOW CIGS POSS W MTNS. SCT TSRA IMPACTS POSSIBLE.
FRI-SAT...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...LAMBERT/DANGELO
SHORT TERM...DANGELO
LONG TERM...STEINBUGL
AVIATION...LAMBERT/GARTNER
Hazardous weather outlook, Jul 10, 6:13 AM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
613 AM EDT WED JUL 10 2013

PAZ004>006-010>012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-111015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
613 AM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE HIGHEST THREAT
TODAY WILL BE DAMAGING WIND GUSTS. BUT THERE IS ALSO A RISK OF
LARGE HAIL AND AN EVEN LOWER RISK OF TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ017-024-033-111015-
CLEARFIELD-CAMBRIA-SOMERSET-
613 AM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE HIGHEST THREAT
TODAY WILL BE DAMAGING WIND GUSTS. BUT THERE IS ALSO A RISK OF
LARGE HAIL AND AN EVEN LOWER RISK OF TORNADOES.

HEAVY RAIN FROM THE THUNDERSTORMS MAY CAUSE MINOR FLOODING AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:24 AM EDTAreal Flood AdvisoryCTPCambria, Somerset4 hr
Jul 10, 9:13 AM EDTFlash Flood WarningCTPCambria, Somerset3 hr
Jul 10, 10:52 AM EDTAreal Flood AdvisoryCTPBedford, Blair3 hr
Jul 10, 11:03 AM EDTSpecial Weather StatementCTPSomerset57 min
Jul 10, 11:12 AM EDTSevere Thunderstorm WarningCTPSomerset63 min
Jul 10, 4:11 PM EDTSevere Thunderstorm WarningCTPWarren64 min
Jul 10, 5:02 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren58 min
Jul 10, 5:19 PM EDTSpecial Weather StatementCTPClearfield26 min
Jul 10, 5:42 PM EDTSevere Thunderstorm WarningCTPCameron, Elk48 min
Jul 10, 5:58 PM EDTFlash Flood WarningCTPClearfield, Elk4 hr
Jul 10, 6:00 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk60 min
Jul 10, 6:33 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Cameron, Centre, Clearfield, Clinton and 2 more57 min
Jul 10, 6:59 PM EDTSpecial Weather StatementCTPPotter, Tioga61 min
Jul 10, 7:03 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Somerset57 min
Jul 10, 7:26 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield, Clinton, Huntingdon and 1 more64 min
Jul 10, 7:29 PM EDTFlash Flood WarningCTPCentre3 hr
Jul 10, 7:54 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Huntingdon, Somerset66 min
Jul 10, 7:56 PM EDTSpecial Weather StatementCTPTioga34 min

Nearby

Flash Flood Watches in Pennsylvania, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.